High Wind, Seward
- When
- March 29, 11:47 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at a location 4.4 NE of Hayne.
A strong gradient ahead of an approaching cold front gave way to gusty southwest winds pushing 50-60 mph with a handful of reports over the 58 mph threshold for the high wind warning that was issued across much of the CWA. This occurred during peak heating of the afternoon before isolated thunderstorms developed across south central Kansas producing small hail under the severe limits for far…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong gradient ahead of an approaching cold front gave way to gusty southwest winds pushing 50-60 mph with a handful of reports over the 58 mph threshold for the high wind warning that was issued across much of the CWA. This occurred during peak heating of the afternoon before isolated thunderstorms developed across south central Kansas producing small hail under the severe limits for far reaches of Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 10:01 AM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1101 AM CDT Tue Mar 29 2022 ...UPDATE TO SYNOPSIS AND AVIATION... .SYNOPSIS... Issued at 1100 AM CDT Tue Mar 29 2022 WV imagery indicates a strong upper level trough of low pressure sliding east-southeast through the Desert Southwest. Near the surface, an area of low pressure is strengthening in eastern Colorado with an attendant trough axis extending southeast into southwest Kansas. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Tue Mar 29 2022 An upper level trough will traverse the plains today and tonight. A dry line will sweep across southwestern Kansas today as a warm front surges north from Oklahoma. Most of southwest Kansas will be in the dry air except for Barber and perhaps Pratt counties. Strong 700-500mb cooling will arrive into south central Kansas by 22z and t-storm initiation is likely around this time. Given the strong winds at mid levels, storms may be out of the Dodge City forecast area before becoming severe. However, if the dry line is a tad farther west, then storms could become severe in Barber and Pratt counties. Surface based CAPE values from 1000 to 1500 along with 0-6 km bulk shear from 50-70 kts suggests the potential for supercells. There is a possibility that storms grow upscale into a line before becoming discrete supercells. However, any supercell that does develop will move east-northeastward into the warm and moist sector as cloud bases lower in the evening with the loss of solar heating. Any supercell storm could contain hail to golf ball size and perhaps even a tornado. However, it is very likely that storms will be father east than Pratt and Barber counties by the time a tornado could potentially develop; but hail is certainly possible with any supercell. Strong mid level winds and strengthening lapse rates (low level warming and mid level cooling) will result in a deep, dry adiabatic profile up through 650mb. Opted to issue a high wind warning along the axis of the strongest mid level winds from Hugoton and Liberal to Dodge City and Larned where wind gusts will reach 55 mph or possibly even a little higher. As the upper trough passes tonight, rain showers are expected to develop across western Kansas and then move southeastward. Rain could change to snow by early Wednesday morning. NAM soundings are showing moist neutral lapse rates or even some light instability above the low level baroclinic zone; so heavier snow showers or bands of snow can't be ruled out with some light accumulations--most likely an inch or less. .LONG TERM...(Wednesday through Monday) Issued at 342 AM CDT Tue Mar 29 2022 A closed low in northwest flow is expected to move across Kansas Wednesday night. A flurry or two can't be ruled out across central Kansas with this feature. Another upper level trough will traverse western Kansas Friday and Friday night. This trough will not be very amplified and moisture will be lacking. Therefore, only a sprinkle or light shower can be expected. Yet another upper level trough will move across the plains by early next week, with little moisture to work with. A few showers can't be ruled out. The pattern mid to late next week looks mainly dry as a deep upper level trough forms over the eastern United States. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1100 AM CDT Tue Mar 29 2022 VFR conditions will prevail in vicinity of all TAF sites through late evening. Widespread MVFR cigs will then be possible generally after 06Z with low level stratus expected to develop along and behind a cold front pushing through western Kansas tonight. Areas of rain will be possible as well behind the front with a potential transition over to snow toward daybreak resulting in possible brief periods of MVFR/IFR vsbys. Strong southwest winds around 30 to 40kt with gusts up to 50kt will persist across central and portions of southwest Kansas through late afternoon ahead of a strengthening area of low pressure edging east out of eastern Colorado into northwest Kansas while westerly winds around 15 to 30kt are expected to develop behind an attendant trough axis pushing east across west central and southwest Kansas. Winds are then expected to begin gradually subsiding this evening with the loss of daytime heating before turning northerly 20 to 35kt generally after 03Z as a cold front pushes through western Kansas. && .FIRE WEATHER... Issued at 118 PM CDT Mon Mar 28 2022 Very critical fire weather conditions will be in place this afternoon and evening. A strong mid level jet will mix to the surface today given the strengthening lapse rates behind a dry line. This will result in strong southwest winds with gusts as high as 55-60 mph. Relative humidity values will be as low as 10 to 15 percent. The highest winds will be along a line from Liberal to Dodge City to Larned. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 33 52 27 / 0 60 30 0 GCK 79 33 52 26 / 10 60 20 0 EHA 78 32 53 29 / 10 60 20 10 LBL 80 33 55 27 / 0 60 30 0 HYS 83 33 48 26 / 10 40 40 0 P28 87 36 55 31 / 20 30 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for KSZ030-031- 044>046-062>066-074>081-084>090. High Wind Warning until 6 PM CDT this evening for KSZ046-064>066- 076>080-085>088. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Finch AVIATION...JJohnson FIRE WEATHER...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 501 AM CDT Tue Mar 29 2022 KSZ030-031-043>046-061>066-074>081-084>090-301015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 501 AM CDT Tue Mar 29 2022 /401 AM MDT Tue Mar 29 2022/ ...High Wind Warnings and Red Flag Warnings are in effect for today for parts of central and western Kansas... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Very critical fire weather conditions can be expected this afternoon and evening. Winds will be very strong from the southwest along with very low humidity. See the latest fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across south central Kansas including Pratt and Barber counties. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
03/29/2022 M58 MPH SEWARD KS MESONET
MESONET STATION UR350 4.4 NE HAYNE (UPR).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1223 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
03/29/2022 M60 MPH SEWARD KS MESONET
MESONET STATION UR350 4.4 NE HAYNE (UPR).
&&The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
Observed at a location 4.4 NE of Hayne.
Observed at a location 4.4 NE of Hayne.
Observed at the Liberal airport.
Observed at Bloom.
Observed at a location 4.4 NE of Hayne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016354, 1016355, 1016356, 1016357, 1016358.